Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 97, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 6, 2007, 4:22 AM CDT for 7 counties in Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2007, 4:22 AM CDT (09:22 UTC)
- Expired
- May 6, 2007, 5:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Adair County, IA, Clarke County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA, Ringgold County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 67 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 4:30 AM CDT | HAIL 2.75 | Afton, IA | GOLFBALL TO BASEBALL SIZE HAIL CAUSED WINDOW AND VEHICLE DAMAGE. FROM KCCI TV. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 7:22 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2431 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 060922
SVRDMX
IAC001-039-049-077-121-159-175-061000-
/O.NEW.KDMX.SV.W.0097.070506T0922Z-070506T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
422 AM CDT SUN MAY 6 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MADISON COUNTY IN SOUTH CENTRAL IOWA...
DALLAS COUNTY IN CENTRAL IOWA...
SOUTHEASTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...
EASTERN ADAIR COUNTY IN SOUTHWEST IOWA...
WESTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
UNION COUNTY IN SOUTH CENTRAL IOWA...
RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 500 AM CDT...
* AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF PANORA TO 10 MILES NORTHEAST OF
CRESTON TO 7 MILES WEST OF MOUNT AYR...AND MOVING NORTHEAST AT 20
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PANORA BY 430 AM CDT...
MOUNT AYR BY 435 AM CDT...
EARLHAM BY 450 AM CDT...
WINTERSET BY 455 AM CDT...
DE SOTO...ADEL AND 7 MILES WEST OF DALLAS CENTER BY 500 AM CDT...
THE TOWNS OF BENTON...DIAGONAL...DELPHOS...MENLO...REDDING...SHANNON
CITY...MACKSBURG...ARISPE...AFTON AND DEXTER ARE ALSO IN THE PATH OF
THESE SEVERE THUNDERSTORMS.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 87 AND 115.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4164 9449 4112 9434 4059 9441 4060 9403
4141 9388 4185 9401
$$1 follow-up statement
000
WWUS53 KDMX 060937
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
437 AM CDT SUN MAY 6 2007
IAC001-039-049-077-121-159-175-061000-
/O.CON.KDMX.SV.W.0097.000000T0000Z-070506T1000Z/
RINGGOLD IA-UNION IA-CLARKE IA-ADAIR IA-GUTHRIE IA-DALLAS IA-
MADISON IA-
437 AM CDT SUN MAY 6 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MADISON...
DALLAS...SOUTHEASTERN GUTHRIE...EASTERN ADAIR...WESTERN CLARKE...
UNION AND RINGGOLD COUNTIES UNTIL 500 AM CDT...
AT 433 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM PANORA TO 11 MILES SOUTH OF WINTERSET TO
8 MILES SOUTHWEST OF MOUNT AYR...MOVING NORTHEAST AT 20 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
EARLHAM BY 445 AM CDT...
WINTERSET AND MOUNT AYR BY 455 AM CDT...
DE SOTO...ADEL AND 7 MILES WEST OF DALLAS CENTER BY 500 AM CDT...
THE TOWNS OF ARISPE...BENTON...LINDEN...AFTON...DEXTER...SHANNON
CITY...DIAGONAL...REDDING...MACKSBURG AND DELPHOS ARE ALSO IN THE
PATH OF THIS LINE OF SEVERE THUNDERSTORMS.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 87 AND 115.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4164 9449 4112 9434 4059 9441 4060 9403
4141 9388 4185 9401
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:23 AM CDT, 59 minutes earlier.
Area forecast discussion, May 6, 3:23 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 323 AM CDT SUN MAY 6 2007 .DISCUSSION... SLOW MOVING UPPER TROF WL CONTINUE TO PROVIDE FORECAST CHALLENGES THROUGH THE MIDDLE OF THE WEEK. CURRENTLY...IMPRESSIVE CONVECTIVE SYSTEM HAS DEVELOPED ACRS THE MID MISSOURI RIVER VALLEY WITH IR CLOUD TOPS APPROACHING -85C. NEARLY STATIONARY BAND OF CONVECTION HAS PERSISTED ACRS W IA THROUGH THE EARLY MORNING HOURS WITH SOME SVR CONVECTION BUT TURNING PRIMARILY INTO A HEAVY RAIN EVENT. LLJ IS POINTING STRAIGHT INTO THE SYSTEM AND IS FEEDING AMPLE MOISTURE TO MAINTAIN THE COMPLEX. SHORT TERM MODELS STILL INDICATING CONVECTION ACRS THE FAR WESTERN CWA TODAY WITH ONLY SLIGHT MOVEMENT OF UPPER TROF AXIS. DEEP MOISTURE WL CONTINUE TO ADVECT INTO THE STATE DURING THE DAY WITH FOCUS REMAINING ACRS THE WEST. HAVE OPTED FOR FLASH FLOOD WATCH ACRS THE WEST WHERE CONVECTION WL REMAIN FOR THE NEXT 24 TO 36 HOURS. OTHERWISE...SVR CHANCES TODAY WL DEPEND ON AMOUNT OF INSOLATION THAT OCCURS BUT WOULD NOT BE SURPRISED TO SEE SOME SVR STORMS IN OUR SOUTHWEST. APPEARS FRONT WL BE SLOW TO PROGRESS INTO THE EARLY PART OF THE WEEK AS UPPER TROF MOVES EASTWARD GRADUALLY. HAVE CONTINUED THREAT FOR THUNDERSTORMS DURING THIS TIME BUT APPEARS BEST SVR THREAT WL BE TO OUR SOUTH. STILL MAY SEE SOME DECENT RAINS AND WL HAVE TO WATCH POTENTIAL FOR ADDITIONAL FLOODING. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 12Z ON MONDAY. IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-082- 092-093. && CC
Hazardous weather outlook, May 5, 8:36 PM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 836 PM CDT SAT MAY 5 2007 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>083- 092>094-061100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 836 PM CDT SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT WITH SOME OF THEM PRODUCING HIGH WINDS AND LARGE HAIL. A TORNADO IS ALSO POSSIBLE WITH SOME OF THE STORMS. THE BEST CHANCE IS FOR AREAS WEST OF A MT. AYR TO ROCKWELL CITY LINE.. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT OF THUNDERSTORMS WILL CONTINUE SUNDAY INTO EARLY NEXT WEEK. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SUNDAY NIGHT WITH A BETTER CHANCE ON MONDAY. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND. HEAVY RAINFALL MAY ALSO OCCUR FROM SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED UNTIL AFTER MIDNIGHT SUNDAY MORNING...AGAIN SUNDAY EVENING...AND AGAIN ON MONDAY. IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075- 084>086-095>097-061100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 836 PM CDT SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT OF THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON INTO EARLY NEXT WEEK. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SUNDAY NIGHT WITH A BETTER CHANCE ON MONDAY. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND. HEAVY RAINFALL MAY ALSO OCCUR SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT AND MONDAY.
In the hours before
Local storm report, May 6, 2:59 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
259 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 AM HAIL 5 SSE ATLANTIC 41.33N 95.00W
05/06/2007 E0.75 INCH CASS IA TRAINED SPOTTER
&&
BFLocal storm report, May 6, 3:31 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
331 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 AM TORNADO 10 SE GRISWOLD 41.13N 95.00W
05/06/2007 MONTGOMERY IA AMATEUR RADIO
3 MILES NORTH OF CASS...MONTGOMERY COUNTY LINE ON HIGHWAY
71. REPORT OF DAMAGE TO A HOME.
&&
BFLocal storm report, May 6, 3:50 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 AM FLASH FLOOD ATLANTIC 41.40N 95.01W
05/06/2007 CASS IA AMATEUR RADIO
HIGHWAY 6 THROUGH ATLANTIC HAS WATER RUNNING 1 TO 1 1/2
FOOT DEEP IN PLACES.
&&
BFLocal storm report, May 6, 4:01 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
401 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 AM FLASH FLOOD 3 W CUMBERLAND 41.27N 94.93W
05/06/2007 CASS IA TRAINED SPOTTER
WATER OVER THE ROAD ON QUINCY ROAD. DITCHES ARE FULL.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:03 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 42 min |
| May 5, 9:14 PM CDT | Tornado Warning | DMX | Cass | 46 min |
| May 6, 2:39 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 36 min |
| May 6, 2:45 AM CDT | Tornado Warning | DMX | Cass | 30 min |
| May 6, 3:07 AM CDT | Tornado Warning | DMX | Audubon | 23 min |
| May 6, 3:15 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 15 min |
| May 6, 3:16 AM CDT | Flash Flood Warning | DMX | Cass | 3 hr |
| May 6, 3:19 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Boone, Calhoun and 36 more | 28 hr |
| May 6, 3:31 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 28 min |
| May 6, 3:55 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 35 min |
| May 6, 4:06 AM CDT | Flash Flood Warning | DMX | Audubon | 3 hr |
| May 6, 4:47 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 28 min |
| May 6, 5:00 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Clarke, Dallas, Decatur, Greene, Madison and 3 more | 45 min |
| May 6, 5:08 AM CDT | Flash Flood Warning | DMX | Sac | 4 hr |
| May 6, 5:46 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Clarke, Decatur, Jasper, Lucas, Marion and 4 more | 44 min |
| May 6, 6:05 AM CDT | Flash Flood Warning | DMX | Crawford | 4 hr |
| May 6, 6:13 AM CDT | Flash Flood Warning | DMX | Cass | 4 hr |
| May 6, 6:13 AM CDT | High Wind Warning | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 12 more | 6 hr |
| May 6, 6:35 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Jasper, Lucas, Marion, Monroe, Wayne | 40 min |
| May 6, 6:45 AM CDT | Flash Flood Warning | DMX | Audubon | 3 hr |
| May 6, 7:25 AM CDT | Flash Flood Warning | DMX | Audubon | 3 hr |
| May 6, 7:30 AM CDT | Flash Flood Warning | DMX | Crawford | 3 hr |
| May 6, 7:34 AM CDT | Flash Flood Warning | DMX | Sac | 116 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.